Alert archive / California / Flash Flood Warnings in 2011

Flash Flood Warning 20, NWS Los Angeles, CA

September 13, 2011Santa Barbara County, Ventura County, California

NWS Los Angeles, CA issued this flash flood warning at Sep 13, 2011, 4:08 PM PDT for Santa Barbara County, Ventura County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2011, 4:08 PM PDT (23:08 UTC)
Expired
Sep 13, 2011, 7:15 PM PDT
In force
3 hr
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

Counties Santa Barbara County, CA, Ventura County, CA

The radar

The Los Angeles radar (KVTX), 45 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 4:30 PM PDTFLASH FLOOD17 Nnw Ojai, CACOUNTY FIRE OFFICIAL REPORTED HIGHWAY 33 AND LOCKWOOD VALLEY ROADS CLOSED DUE TO FLASH FLOODING. IT WAS ESTIMATED THAT WELL OVER 2 INCHES OF RAIN FELL IN ABOUT AN HOURS TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 11.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2011-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2011-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1388 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

488 
WGUS56 KLOX 132308
FFWLOX
CAC083-111-140200-
/O.NEW.KLOX.FF.W.0020.110913T2308Z-110914T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
408 PM PDT TUE SEP 13 2011

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL SANTA BARBARA COUNTY IN SOUTHWEST CALIFORNIA...
  NORTHWESTERN VENTURA COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 700 PM PDT

* AT 354 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN 
AREA OF THUNDERSTORMS PRODUCING RAINFALL RATES UP TO 2 INCHES PER 
HOUR. THESE RAINFALL RATES ARE SUFFICIENT TO CAUSE FLASH FLOODING OF 
STREAMS...CANYONS AND ARROYOS IN THE WARNING AREA. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BIG PINE   
MOUNTAIN...OZENA...LOCKWOOD VALLEY ROAD AND HIGHWAY 33.

HIKERS AND OTHER TRAVELERS IN THE REGION SHOULD BE PREPARED FOR 
RAPID RISES OF STREAMS AND FLOODING OF LOW LYING AREAS. BE PREPARED 
TO SEEK HIGHER GROUND AT SHORT NOTICE.

LAT...LON 3488 11928 3486 11927 3485 11924 3482 11924
      3481 11913 3455 11913 3454 11977 3491 11975

$$

DANIELSON
3 follow-up statements
057 
WGUS56 KLOX 140108
FFWLOX
CAC083-111-140215-
/O.EXT.KLOX.FF.W.0020.000000T0000Z-110914T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
608 PM PDT TUE SEP 13 2011

THE NATIONAL WEATHER SERVICE IN OXNARD HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL SANTA BARBARA COUNTY IN SOUTHWEST CALIFORNIA...
  NORTHWESTERN VENTURA COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 715 PM PDT

* AT 554 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED 
TO INDICATE THUNDERSTORM ACTIVITY ACROSS THE EASTERN PORTION OF THE 
SANTA BARBARA COUNTY MOUNTAINS TOWARDS LOCKWOOD VALLEY IN THE 
VENTURA COUNTY MOUNTAINS. THUNDERSTORMS WERE BEGINNING TO WEAKEN THIS 
AFTERNOON...HOWEVER THERE WILL CONTINUE TO BE THE THREAT OF FLASH 
FLOODING ACROSS STREAMS...TRIBUTARIES AND LOW LYING ROADS THROUGH 
715 PM THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS... 
RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS 
AND HIKERS SHOULD AVOID STREAMS OR CREEKS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
OXNARD.

LAT...LON 3488 11928 3486 11927 3485 11924 3482 11924
      3481 11913 3455 11913 3454 11977 3491 11975

$$

KAPLAN
991 
WGUS76 KLOX 140145
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
645 PM PDT TUE SEP 13 2011

CAC083-111-140215-
/O.CON.KLOX.FF.W.0020.000000T0000Z-110914T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VENTURA CA-SANTA BARBARA CA-
645 PM PDT TUE SEP 13 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM PDT FOR EAST
CENTRAL SANTA BARBARA AND NORTHWESTERN VENTURA COUNTIES...

AT 630 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A WEAKENING THUNDERSTORM OVER THE WARNED AREA BETWEEN 
LOCKWOOD VALLEY IN THE VENTURA COUNTY MOUNTAINS AND BIG PIN MOUNTAIN 
IN THE EASTERN SANTA BARBARA COUNTY MOUNTAINS. THERE WILL CONTINUE 
TO BE RUNOFF INTO THE LOCAL STREAMS AND SOME LOW LYING ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS... 
RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS OR FROM 
RAINS THAT OCCURRED SEVERAL MILES AWAY. CAMPERS AND HIKERS SHOULD 
AVOID STREAMS OR CREEKS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY 
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
OXNARD.

&&

LAT...LON 3488 11928 3486 11927 3485 11924 3482 11924
      3481 11913 3455 11913 3454 11977 3491 11975

$$

KAPLAN
444 
WGUS76 KLOX 140207
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
707 PM PDT TUE SEP 13 2011

CAC083-111-140216-
/O.EXP.KLOX.FF.W.0020.000000T0000Z-110914T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VENTURA CA-SANTA BARBARA CA-
707 PM PDT TUE SEP 13 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 715 PM PDT FOR EAST CENTRAL
SANTA BARBARA AND NORTHWESTERN VENTURA COUNTIES...

THUNDERSTORM ACTIVITY HAS DIMINISHED OVER THE MUCH OF SANTA BARBARA 
AND VENTURA COUNTY MOUNTAINS...THEREFORE THE FLASH FLOOD WARNING 
WILL BE ALLOWED TO EXPIRE.

LAT...LON 3488 11928 3486 11927 3485 11924 3482 11924
      3481 11913 3455 11913 3454 11977 3491 11975

$$

KAPLAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 1:55 PM PDT, 2 hours 13 minutes earlier.

Area forecast discussion, Sep 13, 1:55 PM PDT, 2 hours 13 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
155 PM PDT TUE SEP 13 2011

.SYNOPSIS...

ISOLATED SHOWERS AND THUNDERSTORMS FOR THE MOUNTAINS AND DESERTS
THIS EVENING. THE LOW WILL SLOWLY MOVE EAST INTO WEDNESDAY.
ANOTHER LOW PRESSURE SYSTEM WILL APPROACH BY FRIDAY TO INCREASE THE
OVERNIGHT COASTAL CLOUDS AND FOG...WITH THE MARINE LAYER REACHING
INTO THE LOWER COASTAL VALLEYS INTO SATURDAY. THE TEMPERATURES WILL
REMAIN BELOW THE SEASONAL NORMALS INTO SATURDAY...BUT THE LOW WILL
DRIFT EAST NEXT WEEK FOR A RAPID WARMING TREND.

&&

.SHORT TERM (TODAY-FRI)...ISOLATED STORMS OCCURRING OVER THE MTNS
AND ERN ANTELOPE VALLEY THIS AFTERNOON SHOULD BE DISSIPATING BY
AROUND SUNSET. THE UPPER LOW TO OUR SOUTH WILL BE MOVING EAST OF THE
AREA TONIGHT BUT THE TROF WILL LINGER FOR AT LEAST A FEW MORE DAYS.
EXPECTING SIMILAR OR PERHAPS SLIGHTLY GREATER MARINE LYR COVERAGE
TONIGHT BUT STILL CONFINED TO THE COASTAL ZONES. HIGHS WEDNESDAY
EXPECTED TO BE SIMILAR TO TODAY, THOUGH PERHAPS A DEGREE OR TWO
COOLER NEAR THE COAST. STILL A LITTLE BIT OF MID LVL MOISTURE AND
INSTABILITY ACROSS THE INTERIOR WEDNESDAY BUT NOT ENOUGH TO JUSTIFY
ANYTHING MORE THAN VERY SMALL POPS SO OUTSIDE OF SOME AFTERNOON CU
IT SHOULD BE A PRETTY QUIET DAY.

LITTLE CHANGE THURSDAY, THEN FRIDAY THE TROF WILL DEEPEN AS A WEAK
SYSTEM APPROACHES. THIS IS THE SAME SYSTEM THAT THE GFS HAD SHOWN
FOR SATURDAY ON YESTERDAY'S MODELS BUT NOW IS MUCH WEAKER, DRIER,
AND FASTER. THE RESULT WILL BE A DEEPER MARINE LYR FRIDAY, A SHARP
COOLING TREND, ESPECIALLY FOR THE COASTAL VALLEYS, AND LATER COASTAL
CLEARING.

.LONG TERM (SAT-TUE)...LIKELY ONE MORE DAY OF RELATIVELY COOL
TEMPERATURES AND DEEP MARINE LYR SATURDAY BEFORE THE TROF SLIDES
EAST OF THE AREA. A WARMING TREND WILL BEGIN SUNDAY AS
HEIGHTS/THICKNESSNES RISE. THE GFS AND ECMWF HAVE SCALED BACK ON THE
EXTENT OF RIDGING AND OFFSHORE FLOW EARLY NEXT WEEK SO IT MAY NOT
GET QUITE AS WARM AS PREVIOUSLY THOUGHT.

&&

.AVIATION...13/1800Z.
GOOD CONFIDENCE IN A 1200 FOOT DEEP MARINE LAYER RETURNING TO THE
COASTAL SECTIONS LATE THIS EVENING OR OVERNIGHT. MVFR TO IFR
CONDITIONS WILL BE THE LIKELY RESULT. THE ONSET TIME FOR THE CENTRAL
COAST WILL HAVE TO BE MOVED UP AS THE LOW CLOUDS ARE ALREADY RUSHING
THE COAST.

KLAX...GOOD CONFIDENCE IN THE 18Z TAF.

KBUR...HIGH CONFIDENCE IN VFR CONDITIONS THROUGH WEDNESDAY.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
NONE

&&

PUBLIC...WOFFORD
AVIATION...SWEET
SYNOPSIS...SETO

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Sep 13, 6:00 AM PDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT TUE SEP 13 2011

CAZ034>041-044>046-051>054-059-087-088-547-548-141300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT TUE SEP 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR THE MOUNTAINS AND
DESERTS...THE INTERIOR VALLEYS OF SAN LUIS OBISPO COUNTY...AND THE
CUYAMA VALLEY.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SMITH

In the hours before

Special weather statement, Sep 13, 2:47 PM PDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
247 PM PDT TUE SEP 13 2011

CAZ044-053-054-059-088-547-132245-
ANTELOPE VALLEY CA-LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA
MONICA RANGE CA-LOS ANGELES COUNTY SAN FERNANDO VALLEY CA-SANTA
CLARITA VALLEY CA-VENTURA COUNTY INTERIOR VALLEYS CA-VENTURA COUNTY
MOUNTAINS CA-
247 PM PDT TUE SEP 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VENTURA AND
NORTHWESTERN LOS ANGELES COUNTIES UNTIL 345 PM PDT...

AT 236 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS FROM 10 MILES NORTH OF SAN FERNANDO
TO AROUND GORMAN.  THIS CLUSTER OF THUNDERSTORMS WAS NEARLY
STATIONARY...DRIFTING SLOWLY SOUTH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...SAN FERNANDO...SANTA CLARITA...GORMAN
  RURAL NORTHWESTERN LOS ANGELES COUNTY...
  RURAL NORTHEASTERN VENTURA COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3421 11807 3422 11828 3458 11881 3480 11890
      3482 11889 3483 11888 3468 11809
TIME...MOT...LOC 2142Z 045DEG 2KT 3461 11853 $$

KAPLAN/DD

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 1:18 PM PDTAreal Flood AdvisoryLOXLos Angeles2 hr
Sep 13, 2:47 PM PDTSpecial Weather StatementLOXLos Angeles58 min
Sep 13, 3:11 PM PDTSevere Thunderstorm WarningLOXLos Angeles, Ventura64 min
Sep 13, 3:34 PM PDTFlash Flood WarningLOXLos Angeles3 hr
Sep 13, 4:40 PM PDTFlash Flood WarningLOXSan Luis Obispo, Santa Barbara3 hr
Sep 13, 4:50 PM PDTSpecial Weather StatementLOXSan Luis Obispo55 min

Nearby

Flash Flood Warnings in California, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.